Hail, McKenzie
- When
- August 11, 7:03 PM MST to 7:10 PM MST
- Where
- McKenzie County, 4.69 mi E of Fairview
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.860, -103.930
A mid level trough ejecting northeast through the Northern Rockies, combined with a stalled frontal boundary, resulted in strong to severe thunderstorm development across central Montana in the late afternoon. These storms continued to move and develop eastward into western and portions of central North Dakota during the evening hours of Wednesday, August 11th and into the early morning of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A mid level trough ejecting northeast through the Northern Rockies, combined with a stalled frontal boundary, resulted in strong to severe thunderstorm development across central Montana in the late afternoon. These storms continued to move and develop eastward into western and portions of central North Dakota during the evening hours of Wednesday, August 11th and into the early morning of Thursday, August 12th.
Multiple severe thunderstorm warnings were issued. Several reports of large hail and multiple reports of severe thunderstorm wind gusts were received during this episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 11, 12:01 PM MST, 7 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 201 PM CDT WED AUG 11 2010 .SYNOPSIS...QUASI-STATIONARY FRONT EXTENDS FROM LAKE WINNIPEG SOUTHWEST THROUGH KMOT AND KISN TO DEE PENING LOW TROUGH IN LEE OF MONTANA ROCKIES. VERY MOIST AIRMASS IN PLACE OVER EASTERN DAKOTAS WITH DRIER CONDITIONS WORKING FROM WEST TO EAST. && .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... CONCERNS CONTINUE TO BE WITH TIMING AND SEVERITY OF CONVECTION. GFS AND NAM HAVE DIFFERENT SOLUTIONS TO CONVECTION INHIBITION TONIGHT WITH 12Z GFS DELAYING QPF WEST OF NORTH DAKOTA AND MONTANA BORDER UNTIL AFTER 00Z TONIGHT...NAM AND 00Z ECMWF BOTH BRING CHANCE OF CONVECTION TO WESTERN ZONES LATE THIS AFTERNOON. WILL NOWCAST BEGINNING OF PRECIPITATION WITH SOON ARRIVING 12Z ECMWF. CONVECTION CONTINUES OVERNIGHT BEFORE EXITING WESTERN AND CENTRAL NORTH DAKOTA THURSDAY MORNING. CAPPED MIXED LAYER WILL EXIST THURSDAY AFTERNOON WITH MOISTURE INCREASING AS RETURN FLOW INCREASES. SIGNIFICANT SEVERE WEATHER MAY BE AN ISSUE THURSDAY AFTERNOON AND EVENING. HIGH SHEAR AND MOISTURE PARAMETERS MOVE EAST OF CENTRAL NORTH DAKOTA FRIDAY THOUGH THUNDERSTORMS REMAIN POSSIBLE FROM FRIDAY AND SATURDAY. SOMEWHAT COOLER TEMPS ON FRIDAY AND SATURDAY AS TROUGH MOVES THROUGH MEAN RIDGE LOCATION OVER ROCKIES AND ONTO THE NORTHERN PLAINS. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... EXTENDED BEGINS WITH PARTLY CLOUDY AND COOL CONDITIONS SUNDAY. MAINLY DRY WEST WITH A SLIGHT CHANCE OF SHOWERS/THUNDERSHOWERS FOR MOST OF CENTRAL NORTH DAKOTA AS A WEAK SHORTWAVE SLIDES THROUGH THE NORTHWEST FLOW. AFTERNOON TQ INDICES AROUND 17C SUPPORT THIS NOTION ALONG WITH WEAK CAPE VALUES. EXPECT AFTERNOON HIGHS ONLY IN THE 70S ACROSS WESTERN AND CENTRAL NORTH DAKOTA. THEREAFTER THE EXTENDED MODELS ARE IN DECENT AGREEMENT WITH A RE-ENFORCING SURGE OF COOLER AIR ASSOCIATED WITH A SHORTWAVE TROUGH ALOFT/SURFACE FRONT ROTATING AROUND A LARGE HUDSON BAY LOW SLATED TO MOVE THROUGH NORTH DAKOTA MONDAY NIGHT. WILL EXPERIENCE A VERY BRIEF MODERATING TREND MONDAY AFTERNOON WITH AFTERNOON HIGHS BETWEEN 75F-85F. WITH THIS CHANGE IN AIRMASS...EXPECT A CHANCE OF SHOWERS/ISOLATED THUNDERSTORMS EASTERN ZONES AND A SLIGHT CHANCE ELSEWHERE MONDAY AFTERNOON THROUGH TUESDAY MORNING. BEHIND THE FRONT...MUCH COOLER TUESDAY WITH AFTERNOON HIGHS IN THE UPPER 60S TO UPPER 70S. SHOWERS EXIT THE AREA TUESDAY MORNING WITH A DRY/NORTHWEST FLOW RESUMING FOR THE REST OF THE EXTENDED. && .AVIATION... A SURFACE LOW PRESSURE AND AN ASSOCIATED WARM FRONT OVER SOUTHEASTERN MONTANA WILL MOVE EAST DURING THE NEXT 24HR REACHING SOUTHEAST NORTH DAKOTA THURSDAY EVENING. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE WESTERN AERODROMES/KISN AND KDIK EARLY WEDNESDAY EVENING AND SPREAD INTO THE CENTRAL AERODROMES/KMOT/KBIS AND KJMS OVERNIGHT. VFR CONDITIONS ARE FORECAST OUTSIDE OF THE SHOWERS/THUNDERSTORMS BUT IN AND AROUND THE PRECIPITATION AREAS EXPECT BRIEF PERIODS OF MVFR CEILINGS AND VISIBILITIES. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 408 PM CDT WED AUG 11 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-122115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 408 PM CDT WED AUG 11 2010 /308 PM MDT WED AUG 11 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON IN THE WEST...AND OVER ALL OF WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING WEST AND CENTRAL OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A GOOD CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT...SOME POSSIBLY SEVERE. THE CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FOR FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 718 PM CDT WED AUG 11 2010 NDZ009-017-120115- MCKENZIE ND-WILLIAMS ND- 618 PM MDT WED AUG 11 2010 ...SPECIAL WEATHER STATEMENT FOR WESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 715 PM MDT/815 PM CDT/... AT 712 PM CDT/612 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 15 MILES WEST OF SIDNEY...MOVING NORTHEAST AT 25 MPH. BETWEEN 745 AND 8 PM CDT...THESE STORMS WILL BE MOVING INTO NORTHWESTERN NORTH DAKOTA. BE PREPARED FOR THE POSSIBILITY OF LARGE HAIL AND STRONG WIND GUSTS ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CARTWRIGHT... FORT UNION... EAST FAIRVIEW... SATHER DAM... FORT UNION TRADING POST... FORT BUFORD STATE HISTORICAL SITE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 730 PM CDT WED AUG 11 2010 NDZ031-120115- GOLDEN VALLEY ND- 630 PM MDT WED AUG 11 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHERN GOLDEN VALLEY COUNTY UNTIL 715 PM MDT... AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEACH...OR 7 MILES EAST OF WIBAUX...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF WESTERN GOLDEN VALLEY COUNTY. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 841 PM CDT WED AUG 11 2010 NDZ043-044-120245- ADAMS ND-BOWMAN ND- 741 PM MDT WED AUG 11 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN ADAMS AND SOUTHEASTERN BOWMAN COUNTIES UNTIL 845 PM MDT... AT 834 PM CDT/734 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 28 MILES SOUTHWEST OF REEDER...OR 32 MILES SOUTH OF BOWMAN...MOVING NORTHEAST AT 40 MPH. IF THESE STORMS CONTINUE TO INTENSIFY AND MOVE NORTHEAST...THEY WILL MOVE INTO SOUTHERN BOWMAN AND ADAMS COUNTIES BY 8 PM MDT. LARGE HAIL AND STRONG WINDS MAY BE POSSIBLE WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... REEDER... BUCYRUS... HETTINGER... HAYNES... NORTH LEMMON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 842 PM CDT WED AUG 11 2010 NDZ032-120230- BILLINGS ND- 742 PM MDT WED AUG 11 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHERN BILLINGS COUNTY UNTIL 830 PM MDT... AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES EAST OF TROTTERS TO 12 MILES NORTH OF MEDORA...AND MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... SOUTH FAIRFIELD AROUND 810 PM MDT. FAIRFIELD AROUND 815 PM MDT. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 846 PM CDT WED AUG 11 2010 NDZ017-031-120230- GOLDEN VALLEY ND-MCKENZIE ND- 746 PM MDT WED AUG 11 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN MCKENZIE AND NORTHERN GOLDEN VALLEY COUNTIES UNTIL 830 PM MDT... AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROTTERS TO 13 MILES NORTHEAST OF WIBAUX...AND MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR... TROTTERS AROUND 800 PM MDT. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AYD
The Glasgow radar (KGGW), 204 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
9 thunderstorm wind, 3 hail. Local standard time, as filed.
The public reported an estimated wind speed of 60 mph.
Estimated winds of 60 mph were reported.
Estimated winds of 60 mph were reported along with small hail and very heavy rain.
Estimated winds of 65 mph were reported.
This was the second of two rounds of wind to strike the city of Minot. The first round was associated with a gust front, and this second gust was associated with heavy precipitation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254669, 254671, 254672, 254673, 254674, 254675, 254676, 254677, 254678, 254679, 254682, 254683.